MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 10MM; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 10MM; BIT, DRILL
Catalog Number 7209739
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/26/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an acl reconstruction, the head of the 10.0 mm clancy flexible drill broke off in the femur when drilling.The piece was retrieved from the bone using a grasper.A 9.5 mm back-up device was used to drill the same tunnel to finish the case.The surgery was delayed less than 10 minutes.The patient did not experience any kind of damage.
 
Additional Manufacturer Narrative
A 7209739 flexible 10mm endoscopic cannulated drill reported on.This was a two year old reusable instrument.Based upon the information provided, the drill broke during procedure.Product was not returned for evaluation.Due to product unavailability, the complaint could not be ultimately confirmed.Definitive conclusions, accurate investigation and evaluation were not fully possible without evaluation of physical product.If objective evidence, relevant information, packaging or product becomes available to assist with evaluation, the complaint will certainly be revisited.Factors that may affect device performance include: device ability, surgical ability, implant location and tissue condition.Use of drills with that have worn or dull tips can result in breakage.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Product met specifications upon release to distribution.

Brand Name
DRILL FLEXIBLE ENDOSCOPIC CANN 10MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8619951
Report Number1219602-2019-00562
Device Sequence Number16666798
Product Code HTW
UDI-Device Identifier03596010541970
UDI-Public03596010541970
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209739
Device Lot Number50648908
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/30/2019
Supplement Date Received by Manufacturer06/10/2019
Initial Report FDA Received Date05/17/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR